Alert archive / Wisconsin / Wind Chill Advisories in 2020

Wind Chill Advisory 2, NWS Green Bay, WI

February 13, 202022 counties in Wisconsin

NWS Green Bay, WI issued this wind chill advisory at Feb 13, 2020, 2:30 PM CST for 22 counties in Wisconsin. It took effect at Feb 13, 2020, 8:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2020, 2:30 PM CST (20:30 UTC)
In effect from
Feb 13, 2020, 8:00 PM CST
Expired
Feb 14, 2020, 10:00 AM CST
In force
14 hr
Issued by
NWS Green Bay, WI
All 22 counties

Brown County, WI, Calumet County, WI, Door County, WI, Florence County, WI, Forest County, WI, Kewaunee County, WI, Langlade County, WI, Lincoln County, WI, Manitowoc County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Oneida County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Vilas County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 63 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WWUS43 KGRB 132030
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
230 PM CST Thu Feb 13 2020

...BITTERLY COLD WIND CHILLS TONIGHT INTO FRIDAY MORNING...

.Very cold temperatures and light west winds will result in
bitterly cold wind chills of 20 below to 35 below zero tonight 
into Friday morning.

Those planning outdoor activities tonight into Friday morning 
should dress in multiple layers, and cover all exposed skin to 
prevent frostbite. 

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-140500-
/O.NEW.KGRB.WC.Y.0002.200214T0200Z-200214T1600Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Sturgeon Bay, Fish Creek, 
Sister Bay, Wausau, Shawano, Marshfield, Wisconsin Rapids, 
Stevens Point, Plover, New London, Waupaca, Clintonville, 
Appleton, Green Bay, Kewaunee, Luxemburg, Redgranite, Wautoma, 
Oshkosh, Neenah, Menasha, Chilton, Brillion, New Holstein, 
Manitowoc, Two Rivers, Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
230 PM CST Thu Feb 13 2020

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
CST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills will range
  from 20 below to 25 below zero in the Fox Valley and lakeshore
  areas to 25 below to 35 below zero in north central, central 
  and far northeast Wisconsin.

* WHERE...Portions of central, east central, north central and 
  northeast Wisconsin.

* WHEN...From 8 PM this evening to 10 AM CST Friday.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in 15 to 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons planning outdoor activities tonight into Friday morning 
should dress in multiple layers, and cover all exposed skin to 
prevent frostbite. 

&&

$$
Kieckbusch
2 follow-up statements
144 
WWUS43 KGRB 140218
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
818 PM CST Thu Feb 13 2020

...BITTERLY COLD WIND CHILLS TONIGHT INTO FRIDAY MORNING...

.Very cold temperatures and light west winds will result in
bitterly cold wind chills of 20 below to 35 below zero tonight
into Friday morning.

Those planning outdoor activities tonight into Friday morning
should dress in multiple layers, and cover all exposed skin to
prevent frostbite.

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141100-
/O.CON.KGRB.WC.Y.0002.000000T0000Z-200214T1600Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Sturgeon Bay, Fish Creek, 
Sister Bay, Wausau, Shawano, Marshfield, Wisconsin Rapids, 
Stevens Point, Plover, New London, Waupaca, Clintonville, 
Appleton, Green Bay, Kewaunee, Luxemburg, Redgranite, Wautoma, 
Oshkosh, Neenah, Menasha, Chilton, Brillion, New Holstein, 
Manitowoc, Two Rivers, Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
818 PM CST Thu Feb 13 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills will range
  from 20 below to 25 below zero in the Fox Valley and lakeshore
  areas to 25 below to 35 below zero in north central, central 
  and far northeast Wisconsin.

* WHERE...Portions of central, east central, north central and 
  northeast Wisconsin.

* WHEN...Until 10 AM CST Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons planning outdoor activities tonight into Friday morning 
should dress in multiple layers, and cover all exposed skin to 
prevent frostbite. 

&&

$$
Eckberg
821 
WWUS43 KGRB 141004
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
404 AM CST Fri Feb 14 2020

...BITTERLY COLD WIND CHILLS THIS MORNING...

.Very cold temperatures and light west winds will result in
bitterly cold wind chills of 20 below to 35 below zero this 
morning.

Those planning outdoor activities should dress in multiple 
layers, and cover all exposed skin to prevent frostbite.

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141600-
/O.CON.KGRB.WC.Y.0002.000000T0000Z-200214T1600Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Sturgeon Bay, Fish Creek, 
Sister Bay, Wausau, Shawano, Marshfield, Wisconsin Rapids, 
Stevens Point, Plover, New London, Waupaca, Clintonville, 
Appleton, Green Bay, Kewaunee, Luxemburg, Redgranite, Wautoma, 
Oshkosh, Neenah, Menasha, Chilton, Brillion, New Holstein, 
Manitowoc, Two Rivers, Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
404 AM CST Fri Feb 14 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills will range 
  from 20 below to 25 below zero in the Fox Valley and lakeshore 
  areas to 25 below to 35 below zero in north central, central 
  and far northeast Wisconsin.

* WHERE...Portions of central, east central, north central and 
  northeast Wisconsin.

* WHEN...Until 10 AM CST.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

mpc

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 13, 11:43 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 13, 11:43 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1143 AM CST Thu Feb 13 2020

Updated aviation portion for 18Z TAF issuance

.UPDATE...
Issued at 1004 AM CST Thu Feb 13 2020

Have allowed the Wind Chill Advisory to expire. Will likely need
to issue another one tonight, perhaps for the entire forecast
area. Will evaluate that this afternoon.
&&

.SHORT TERM...Today...Tonight...and Friday
Issued at 245 AM CST Thu Feb 13 2020

Main concern in the short-term portion of the forecast will be
slippery roads this morning along with at least advisory-level wind
chill readings this morning and again late tonight into Friday
morning. The Wind Chill Advisory will continue this morning. Another
Wind Chill Advisory will be need for tonight into Friday morning
across most of the area.

Today: A surface low over the New England states will continue to
shift northeastward and off shore today. Behind the low, a cold
Canadian surface high is expected to build southeast into the area
late this afternoon into early this evening. Aloft, a sharp trough
is expected to pass through the area through much of the day. This
will help to keep at least partly cloudy skies around along with
some scattered flurries. Temperatures this morning have been
dropping into the single digits below zero from the central and
north-central this morning. The chilly temperatures along with winds
gusting into the 15 to 25 mph range has allowed wind chill readings
to fall into the -20 to -25 range over those locations. The Wind
Chill Advisory will remain in effect through 10 am. Temperatures
will warm slightly throughout the day as wind slowly diminish. It
will still feel very cold out with highs only reaching into the
single digits above zero to around 10 degrees. Wind chill readings
will improve somewhat throughout the day, but will likely remain
below for all of northeast WI.

Tonight into Friday: The dry-cold high pressure system will build
across the area through this time period. Aloft, the aforementioned
sharp trough will move well east of the area. The main concern for
this time period will be the cold temperatures and wind very low
wind chill values. As the high center builds across central/north-
central WI, temperatures will likely fall to 15 to 25 degrees below
zero. Winds are expected to decrease through the night into Friday
morning, but it won't take much of a breeze to get readings within
Wind Chill Advisory criteria. In fact, some locations in the
central/north-central portions of WI could see wind chill values
fall as low as 30 below zero late tonight into Friday morning.

The rest of northeast WI will be cold as well, but winds will be
a bit stronger, keeping temperatures from falling as low. East-
central and far northeast WI will likely see temperatures falling
to 5 to 10 below zero, but the increased winds will likely allow
wind chill readings to reach Wind Chill Advisory criteria. This
would generally be in the 15 to 25 below zero range in those
areas. High temperatures will continue to be cool for Friday, but
winds will be even lighter throughout the day, allowing for some
improvement in the wind chill values by mid to late morning. Highs
are expected to range from 10 to 15 degrees above zero. The
coldest wind chill values will be early Friday morning.

.LONG TERM...Friday Night Through Wednesday
Issued at 245 AM CST Thu Feb 13 2020

Forecast concerns revolve around wintry precip chances on Saturday
and also early next week.  Comparing the two systems, impacts from
the Monday/Monday night system could be more significant as its a
more dynamic system.  However, model trends have shifted the track
south in this latest model cycle though the spread remains quite
large.  Will use a blend of gefs and ecmwf ensemble mean for the
track of this system.

Friday night through Saturday night...Arctic high pressure will have
shifted well east of the region by the start of Friday night, while
a weak cold front will be moving east across the northern
Mississippi Valley. South winds ahead of the front will be quite
breezy, with clouds increasing through the night.  Temps should
therefore not fall very much, and be much warmer than the previous
night.  The weak front will move across the region on Saturday.
Forecast soundings indicate freezing drizzle is possible as low
level moisture increases on Saturday morning.  There still looks
like a period of deep saturation where a half inch or an inch of
snow accumulations could occur.  Any light precip should end by the
end of Saturday afternoon as the narrow band of deeper moisture
shifts east of the region. Partial clearing should then ensue for
Saturday night.

Rest of the forecast...Models are advertising another weak shortwave
on Sunday, but low levels remain dry so left snow out of the
forecast.  Then attention turns to the cyclone that will be moving
northeast across the central part of the country on Monday. Details
remain rather elusive, but the system should be a warmer system, so
the track will be critical to the sensible weather observed over
northern WI.  A blend of the ensemble means would take the system
from central Illinois to Lake Huron, which would place northeast WI
in a region favorable for heavy snow.  But should expect track
changes over the coming days. Another shot of cold air will follow
this system through the middle of next week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1137 AM CST Thu Feb 13 2020

Lake-enhanced clouds and flurries were affecting north central and
far eastern WI at issuance, along with flight conditions in the
MVFR category. The rest of the region was VFR. Expect the low
clouds to erode during the late afternoon and early evening as
low-level winds back to the west(ending the lake enhancement) and
a ridge of high pressure builds into the region. Gusty north to
northwest winds will subside and turn west by sunset.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Kieckbusch
SHORT TERM.....Cooley
LONG TERM......MPC
AVIATION.......Kieckbusch
Hazardous weather outlook, Feb 13, 10:14 AM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1014 AM CST Thu Feb 13 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141615-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1014 AM CST Thu Feb 13 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Very cold temperatures, combined with light west winds, will
produce wind chills as low as 20 below to 30 below zero across
the region tonight into Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very light snow, possibly mixed with freezing drizzle at times,
could produce slick roads and sidewalks on Saturday.

A winter storm may impact the region Monday into Tuesday, but
snow amounts are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon and tonight.

LMZ521-522-541>543-141615-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1014 AM CST Thu Feb 13 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few gale force gusts are possible late Friday night into
Saturday.

Kieckbusch

Nearby

Wind Chill Advisories in Wisconsin, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.